What is the remedy for bloated stomach?
Question: I eat extremely healthy and exercise 3-5 times a week including walking, running and boxing but my stomach is always bloated and looks like I am pregnant. I wake up heavier in the morning than at night and even though I am actively trying to be healthy by weight has increased 2kg in a week.
Brief Answer: Take anti-amebic, pro-kinetics and Probiotics Detailed Answer: Hi there, Thanks for your query. Firstly, in order to PINPOINT the exact cause of your problems; give you a SOUND professional advice; and, TRUE VALUE FOR YOUR MONEY, I request you to kindly provide additional information as follows :- * How's your bowel movements and habit at present? * Is the odor of gas passed foul smelling? * Did you have features of indigestion (acidity, burps, abdominal discomfort, nausea, reduced appetite, rumbling sound in the abdomen etc) in the recent past? * Any history of acidity, upper abdominal pain/discomfort or fullness, burning sensation in the chest? * Any history of lethargy, constant fatigue or excessive hair-fall since the recent past? * Are you passing through mental stress/anxiety/depression since recently? Nevertheless, - pending receipt of additional information-, from the details provided, the possible causes of your problems, that emerge, are:- # Indigestion with possible intestinal infection due to which the “good” bacteria have been overcome by the “harmful” bacteria, along with slowing of the intestinal movements. # Irritable Bowel Syndrome, which is usually aggravated by mood swings, extreme anxiety and mental stress. # A possible obstruction in the colon due to impacted stools or other etiology, which is preventing release of gas from the intestine. # Early Thyroid disorder (hypothyroidism) which is characterized by weight gain, excessive hair fall, constipation, bloating of abdomen, lethargy, feeling fatigued by even minimal exertion, bloated face, dry skin etc… # Early, undiagnosed diabetes, particularly if there is history of diabetes in your family. Gain in weight despite a good appetite and regular exercises, are seen in diabetes. Pending receipt of additional information as requested, I will recommend the following actions to be started immediately :- (a) Take a short course (5 days’ course) of Metronidazole (anti-amebic drug) along with a Pro-kinetic drug, such as, metoclopamide or ondansetron for a week, which will stimulate the intestine to push the food forward and expel the trapped gas. (b) A 2 weeks’ course of Probiotics, such as lactobacilli (which are “good” bacteria and will overcome the Bad bacteria); along with digestive enzymes. (c) If you are constipated, a daily intake of a laxative, such as Milk of Magnesia, Liquid Paraffin or Lactulose till your bowel movements normalize. (d) If you are passing through mental stress/anxiety, take an anti-anxiety drug, such as, alprazolam or clonazepam, in gradually increasing dose till the desired effect is achieved. (e) If you are living in suburbs, a deworming course too should be taken (Albendazole 400mg single dose) to kill and expel intestinal worms which may be obstructing bowel movement. Lastly, it would be a good idea to get your Thyroid hormone levels estimation and fasting blood sugar done to rule out or diagnose thyroid problem or diabetes. Depending on the narrowed down possibilities, Colonoscopy test may be required subsequently, to directly visualize the inside of the colon for evidence of abnormalities of colonic inner lining, presence of polyps (benign growths) or diverticulosis. Exclusion of these conditions would point towards the diagnosis of Irritable Bowel Syndrome. Consult your doctor and apprise him of my opinion. I am certain that he will agree with my opinion; order required tests, and- based on the reports- will arrive at a certain diagnosis and prescribe suitable treatment as advised. Hope I have addressed to your concerns to your complete satisfaction and you find my response helpful and informative. I will be happy to answer further queries, if any. Additional information is keenly awaited. Fond regards and have a nice day, Dr. Rakesh Karanwal
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
Thank you for your reply My bowel movements are about twice a day. No constipation No burps really, more gas at the other end and mainly hard belly, hurts to suck it in, feeling full feeling, sore abdomen No burning sensation in the chest or upper abdominal pain No excess hair fall no feeling tired apart from the normal I did suffer from depression earlier in the year which I went on Arrow citalopram for, I was on a low dosage and after 4 months I weened myself off and have been off them for 3 months now and have no more feeling down or upset. It did cause me to gain 5kg in weight, as it made me feel hungry all the time (which I no longer feel, my appetitie has gone back to normal) I have actively been trying to lose that weight gained. I have always excercised regularly and eaten well. I never eat fast food, I eat a lot of salads, with fish, chicken, steak, salmon etc so I am struggling to understand how I can gain 2kg in a week and look like I have a pregnant belly, which feels bloated and uncomfortable. Thanks!
Brief Answer: Take treatment and get tests done as advised by me Detailed Answer: Hi there, Nice to hear back from you and thanks for the invaluable input. On analyzing the overall picture, you are apparently suffering from intestinal infection, superimposed on Irritable Bowel Syndrome. However, underlying latent (undiagnosed) Hypothyroidism and diabetes cannot be ruled out. Hence, I will recommend that (a) you take a course of Metronidazole, Pro-kinetics and Probiotics AS ALREADY ADVISED ABOVE. (b) Get the following investigations done :- (i) Thyroid hormone Profile (Free T3, Free T4 and TSH); (ii) Blood sugar level, FASTING (empty stomach) and then, EXACTLY 2 hours after breakfast (that is, a total of two readings) (c) Colonoscopy on completion of 2 weeks of drug therapy. I am certain that you will be relieved of your symptoms in 2 weeks' time. You may revert back to me after 2 weeks with the latest position. Consult your doctor who- I am certain- will agree with my opinion; order the advised investigations and, prescribe the advised drugs by their Brand names which are easily available in Australia. Hope I have addressed to your concerns to your complete satisfaction and you find my response helpful and informative. I will be happy to answer further queries, if any. Lastly, I will look forward to hearing from you on completion of the course of medicines. Fond regards and have a nice day, Dr. Rakesh Karanwal
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
The User accepted the expert's answer
|Question is related to|
|Diseases and Conditions||Irritable bowel syndrome, Gastrointestinal infection, Hypothyroidism, Lethargy, Nausea, Abdominal pain, Constipation, Diabetes, Diverticulosis|
|Drug/Medication||Metronidazole, Ondansetron, Lactulose, Clonazepam, Alpramazole 0.25|
Get personalised answers from verified doctor in minutes across 80+ specialties
People also viewed